Alert archive / California / Special Weather Statements in 2021
Special Weather Statement, NWS Eureka, CA
NWS Eureka, CA issued this special weather statement at May 15, 2021, 3:33 PM PDT for Lake County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2021, 3:33 PM PDT (22:33 UTC)
- Expired
- May 15, 2021, 4:00 PM PDT
- In force
- 27 min
- Issued by
- NWS Eureka, CA
County Lake County, CA
The radar
The Beale AFB radar (KBBX), 124 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
563 WWUS86 KEKA 152233 SPSEKA Special Weather Statement National Weather Service Eureka CA 333 PM PDT Sat May 15 2021 CAZ110-113>115-152300- Southern Lake County CA-Northern Lake County CA- Southeastern Mendocino Interior CA- Northwestern Mendocino Interior CA- 333 PM PDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MENDOCINO AND WEST CENTRAL LAKE COUNTIES UNTIL 400 PM PDT... At 332 PM PDT, Doppler radar was tracking a strong thunderstorm near Saratoga Springs, or near Upper Lake, moving southwest at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Frequent lightning is occurring with this storm as well. Locations impacted include... Ukiah, Lakeport, Upper Lake, Ukiah Municipal Airport, Saratoga Springs, Witter Springs, North Lakeport, Knobcone Camp, Talmage, Nice and Lucerne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3924 12296 3909 12281 3892 12301 3913 12322 TIME...MOT...LOC 2232Z 051DEG 5KT 3912 12297 $$ MKK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at May 15, 2:47 PM PDT, 46 minutes earlier.
Area forecast discussion, May 15, 2:47 PM PDT, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
247 PM PDT Sat May 15 2021
.SYNOPSIS...Upper level low pressure will bring widely scattered
showers and thunderstorms to interior northwest California this
afternoon. Periods of marine layer clouds and fog will continue near
the coast through Monday. Another trough will bring cooling and a
chance of showers Wednesday and Thursday.
&&
.DISCUSSION...The main focus in the short term continues to be
thunderstorm development across much of the southern interior this
afternoon. CAMs focus isolated to widely scattered convection
across Trinity, interior Mendocino, and northwestern Lake County
this afternoon into the early evening. HREF and NAM indicate
around 500- 1000 j/kg of SBCAPE and other instability indices are
pretty close to what we saw yesterday afternoon. However, with a
bit more deep layer effective shear, would not be surprised if
there is a cell or two that produces small hail and gusty outflow
winds in the sub- severe range. Storms will be moving notably
faster than yesterday, with motions toward the south or southwest
around 20 to 30 mph. With the upper-level low tracking away from
our area and heights slowly rising, forcing for convection will
become increasingly limited, and expect the activity to weaken
toward sunset. Heading into Sunday, drier and more stable
conditions will continue to filter in but enough moisture and
instability may linger for a stray shower around the Yolla Bolly
mountains in the afternoon.
Meanwhile, most of the coastal stratus has eroded away this
afternoon, allowing for more widespread sunshine than we have seen
for a couple of days. Stratus should redevelop around Humboldt Bay
tonight and during the next couple of nights/mornings. Some
afternoon sunshine is expected Sunday and Monday, but that may be
a little tougher to come by as a ridge builds overhead the next
couple of days.
That ridge will keep temperatures across the interior running at
least several degrees above normal high temps for mid-May.
Confidence remains high that substantially cooler weather will
arrive on Wednesday and linger through the weekend as the overall
weather pattern shifts across North America. A trough will drop out
of the Gulf of Alaska, tracking southeastward across the Pacific
Northwest and northern California, and should linger in the vicinity
through the end of the week. Less confidence exists regarding
rainfall amounts. Most guidance continues to bring some light rain
near the Oregon border around Wednesday with the initial arrival of
the trough, with some lingering showers over the interior mountains
possible on Thursday. No promises for much rain across the coast
south of Del Norte County, or many of the inland valleys.
&&
.AVIATION...Thunderstorms and lightning have developed mostly
east of the CWA as ridging and resulting subsidence have quelled
cell development thus far. Coastal stratus from this morning is
eroding fast as conditions improve. MVFR at KCEC along with haze
will prevail until early Sunday morning as stratus rolls onto the
coastal terminals. KACV soundings allude to fog early Sunday
morning in addition to stratus, LIFR conditions expected then.
Otherwise, VFR at KACV and KUKI today as skies clear. /EYS
&&
.MARINE...Gale force northerly winds continue over the outer waters,
while mostly fresh to strong breezes over the nearshore with the
strongest winds around Pt St George and downwind of Cape Mendocino.
Gale Warnings remain in effect for the outer waters, as well as the
Hazardous Seas Warning for northern inner waters and Small Craft
Advisory for the southern inner waters. Winds begin to weaken by
Sunday, and a trough approaching early next week may help to further
weaken the incessant northerlies. Steep and hazardous seas will
persist across outer waters through Sunday afternoon. Seas will
remain primarily dominated by the local northerly winds, although
some small, mid-period NW swells along with small, long period SW
swells will continue through much of the forecast period.
&&
.FIRE WEATHER...Continuing FWF headlines focused on isolated
thunderstorms expected this afternoon, mainly across Trinity,
interior Mendocino, and northwest Lake County. Would not rule out a
storm drifting to eastern Humboldt, but otherwise the activity
should struggle to make it much farther west. Showers and storms
will move faster today, north-northeast to south-southwest around 20
to 30 mph. This may allow for a bit more lightning coverage, but the
cells should carry at least marginally wetting rainfall to help
limit fire starts. While fuels remain exceptionally dry, and more
typical of July levels in some cases, they will still be marginal
for rapid or large fire growth and we do not expect enough lightning
to be overwhelming from an initial attack standpoint. A stray shower
may be around around the Yolla Bolly mountains Sunday afternoon,
otherwise expect dry weather before cooler temperatures along with a
limited chance of showers arrives Wednesday and Thursday. /AAD
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Hazardous Seas Warning until midnight PDT tonight for PZZ450.
Gale Warning until 3 AM PDT Sunday for PZZ470.
Small Craft Advisory until 6 AM PDT Sunday for PZZ455.
Gale Warning until midnight PDT tonight for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, May 15, 5:05 AM PDT, 10 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 505 AM PDT Sat May 15 2021 CAZ101>104-109-161215- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Mendocino Coast- 505 AM PDT Sat May 15 2021 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ105>108-110>115-161215- Northern Humboldt Interior-Southern Humboldt Interior- Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake-Southern Lake- 505 AM PDT Sat May 15 2021 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. There is a chance for showers and thunderstorms this afternoon and this evening, particularly across Trinity and interior Mendocino Counties. Remember, if thunder roars, head indoors. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 15, 3:33 PM PDT, 0 minutes before
Special Weather Statement National Weather Service Eureka CA 333 PM PDT Sat May 15 2021 CAZ110-113>115-152300- Southern Lake County CA-Northern Lake County CA- Southeastern Mendocino Interior CA- Northwestern Mendocino Interior CA- 333 PM PDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MENDOCINO AND WEST CENTRAL LAKE COUNTIES UNTIL 400 PM PDT... At 332 PM PDT, Doppler radar was tracking a strong thunderstorm near Saratoga Springs, or near Upper Lake, moving southwest at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Frequent lightning is occurring with this storm as well. Locations impacted include... Ukiah, Lakeport, Upper Lake, Ukiah Municipal Airport, Saratoga Springs, Witter Springs, North Lakeport, Knobcone Camp, Talmage, Nice and Lucerne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3924 12296 3909 12281 3892 12301 3913 12322 TIME...MOT...LOC 2232Z 051DEG 5KT 3912 12297 MKK
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:59 PM PDT | Special Weather Statement | EKA | Lake | 31 min |
Nearby
Special Weather Statements in California, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.